Alert archive / Kansas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 212, NWS Springfield, MO

May 27, 2017Crawford County, Kansas

NWS Springfield, MO issued this severe thunderstorm warning at May 27, 2017, 12:07 PM CDT for Crawford County, Kansas. It was in force for 53 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 27, 2017, 12:07 PM CDT (17:07 UTC)
Expired
May 27, 2017, 1:00 PM CDT
In force
53 min
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

County Crawford County, KS

The radar

The Springfield radar (KSGF), 146 km from the middle of the area, began a volume at 17:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 27, 12:55 PM CDTTSTM WND DMGMccune, KSDAMAGE NORTHEAST OF MCCUNE. REPORTS OF A BARN BLOWN OVER. METAL ACROSS THE FIELD. THERE WAS SOME FLASH FLOODING BUT MINOR. VIA SOCIAL MEDIA. TIME ESTIMATED BASED ON RADAR.
May 27, 1:06 PM CDTTSTM WND DMGMccune, KSDAMAGE NORTHEAST OF MCCUNE. REPORTS OF A BARN BLOWN OVER. METAL ACROSS THE FIELD. THERE WAS SOME FLASH FLOODING BUT MINOR. VIA SOCIAL MEDIA. TIME ESTIMATED BASED ON RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 48 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 5.1 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2017-05-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3187 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2017-05-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 127 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3187 J/kg
Mixed-layer CIN
-48 J/kg
Mixed-layer LCL
766 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
127 m²/s²
0-3 km storm-relative helicity
138 m²/s²
Significant tornado parameter
1.8
Supercell composite
9.6

Open this sounding in Storm Lab

The text

As transmitted.

777 
WUUS53 KSGF 271707
SVRSGF
KSC037-271800-
/O.NEW.KSGF.SV.W.0212.170527T1707Z-170527T1800Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Springfield MO
1207 PM CDT SAT MAY 27 2017

The National Weather Service in Springfield has issued a

* Severe Thunderstorm Warning for...
  Western Crawford County in southeastern Kansas...

* Until 100 PM CDT

* At 1207 PM CDT, a severe thunderstorm was located near St. Paul,
  moving east at 30 mph.

  HAZARD...60 mph wind gusts and half dollar size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Girard...                         Cherokee...
  Mccune...                         Walnut...
  Hepler...                         Farlington...
  Beulah...                         Brazilton...
  Greenbush...                      

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3768 9509 3768 9500 3767 9500 3767 9482
      3734 9480 3734 9507 3738 9507 3739 9509
TIME...MOT...LOC 1707Z 256DEG 25KT 3747 9522 

HAIL...1.25IN
WIND...60MPH
 
$$

Boxell
1 follow-up statement
504 
WWUS53 KSGF 271732
SVSSGF

Severe Weather Statement
National Weather Service Springfield MO
1232 PM CDT SAT MAY 27 2017

KSC037-271800-
/O.CON.KSGF.SV.W.0212.000000T0000Z-170527T1800Z/
Crawford KS-
1232 PM CDT SAT MAY 27 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 100 PM CDT
FOR WESTERN CRAWFORD COUNTY...

At 1231 PM CDT, a severe thunderstorm was located 7 miles north of
Mccune, or 8 miles east of St. Paul, moving east at 25 mph.

HAZARD...Ping pong ball size hail and 60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees. 

Locations impacted include...
Girard...                         Cherokee...
Mccune...                         Walnut...
Hepler...                         Farlington...
Beulah...                         Brazilton...
Greenbush...                      

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

A tornado watch remains in effect until 700 PM CDT for southeastern
Kansas.

LAT...LON 3768 9509 3768 9500 3767 9500 3767 9482
      3734 9480 3734 9507 3738 9507 3739 9509
TIME...MOT...LOC 1731Z 268DEG 22KT 3747 9503 

TORNADO...POSSIBLE
HAIL...1.50IN
WIND...60MPH
 
$$

Boxell

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 27, 6:15 AM CDT, 5 hours 52 minutes earlier.

Area forecast discussion, May 27, 6:15 AM CDT, 5 hours 52 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
615 AM CDT Sat May 27 2017

.SHORT TERM...(Today and tonight)
Issued at 223 AM CDT Sat May 27 2017

Plenty of instability is already in place as noted by a supercell
that moved across the Missouri and Arkansas line early this
morning. Last night's sounding showed around 3500 J/kg of CAPE
above a strong capping inversion. Hail up to golf balls in size
were reported and the best CAPE values and lapse rates are not
expected until this afternoon.

Surface low pressure moving east over the plains, an approaching
upper level trough, a 30 mph low level jet nosing into the region,
surface dew points in the upper 60s to middle 70s, CAPE values in
excess of 4000 J/kg and steep lapse rates will all contribute to
the potential for a significant severe weather outbreak across the
Ozarks and southeastern Kansas this afternoon and into this
evening.

The amount of instability and expected updraft strengths are
conducive to very large to giant hail production. Current thoughts
are for baseball size or larger hail with the strongest storms.
Thunderstorm wind gusts in excess of 60 mph and a few tornadoes
will also be possible.

The convection early this morning will likely leave boundaries
across the area, which will potentially act to enhance storms and
rotation this afternoon. Another concern would be the development
of a significant cold pool with this system. It would not be out
of the question that at some point this system develops a
derecho-like nature (squall line with widespread wind damage
potential) that would move across the region, taking advantage of
the instability in place across the area today. Additionally, 0-3
km bulk shear vectors orientated towards the east at 30-40 knots
would support mesovortex tornado potential with any portions of
the line bowing towards the east.

The Moderate Risk area from SPC was expanded to the west this
morning and now includes all of the Missouri Ozarks and
southeastern Kansas through tonight.

.LONG TERM...(Sunday through Friday)
Issued at 223 AM CDT Sat May 27 2017

Some lingering storms will remain across parts of the Mark Twain
National forest region of the Ozarks early Sunday. However, these
storms will be moving to the east as the upper level trough
finally slides through the region.

An upper level ridge will develop along the Rockies which will act
to keep the region in upper level northwesterly flow through the
first part of next week. This will bring fairly nice weather to
the area for Memorial Day. The only fly in the ointment for next
week will be any pieces of energy that will rotate around a
persistent upper low that will remain across the Great Lakes
region for most of next week. Any wave that moves across the
Plains could produce a shower or storm. As a result, scattered
precipitation will be possible Wednesday through the end of next
week.

&&

.AVIATION...(For the 12Z TAFS through 12Z Sunday morning)
Issued at 607 AM CDT Sat May 27 2017

MVFR visibilities will remain possible early this morning with
scattered MVFR ceilings for the entire morning.

Severe thunderstorms with strong wind gusts and possibly hail are
then expected from late this afternoon into this evening. MVFR and
brief IFR can be expected with these storms.

Once the storms end later tonight, ceilings will then lower as a
cold front passes through the region. IFR appears increasingly
likely by late tonight.

South winds today will become gusty in the afternoon before
shifting to the southwest and then northwest behind that passing
cold front tonight.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

SHORT TERM...Hatch
LONG TERM...Hatch
AVIATION...Schaumann
Hazardous weather outlook, May 27, 5:54 AM CDT, 6 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
554 AM CDT Sat May 27 2017

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-281100-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
554 AM CDT Sat May 27 2017

...Severe Thunderstorms Likely This Afternoon and Evening...

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...Today and Tonight.

Weather hazards expected...

  Elevated Tornado risk.
  Significant Hail risk.
  Significant Thunderstorm wind damage risk.
  Significant Lightning risk.

DISCUSSION...

  Strong to severe storms will develop and impact the Ozarks this
  afternoon into tonight as very strong instability and wind
  shear develop ahead of a cold front.

  A line of thunderstorms producing widespread damaging wind
  gusts appears increasingly likely. Gusts over 75 mph will be
  possible. Tornadoes will also be possible with any portions of
  the line which bow towards the east. If this line of storms
  materializes, there will be the potential for power outages.

  There will also be the potential for some supercell
  thunderstorms, especially this afternoon and early this
  evening as storms initially begin to develop. If these
  supercells do form, hail up to the size of baseballs, damaging
  winds, and tornadoes will all be possible.

  Along with the risk for severe thunderstorms, frequent
  lightning and locally heavy rainfall can be expected. Localized
  flooding of low water crossings will be possible where the
  heavier rainfall occurs.

  Those with outdoor plans this afternoon and tonight are urged
  to pay close attention to the weather and have a plan in place
  to move to a sturdy shelter when severe weather threatens.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

  A few lingering strong to severe storms will impact portions of
  south central Missouri Sunday morning before the system moves
  completely through the region. Large hail and damaging winds
  will be the primary concern.

  The next chance of storms comes towards the end of next week.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation will be needed this afternoon and tonight
  for most of the Missouri Ozarks and southeastern Kansas.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/sitrep

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Hatch/Schaumann

In the hours before

Special weather statement, May 27, 9:43 AM CDT, 2 hours 24 minutes before
Special Weather Statement
National Weather Service Springfield MO
943 AM CDT SAT MAY 27 2017

MOZ067-271530-
St. Clair MO-
943 AM CDT SAT MAY 27 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN ST. CLAIR COUNTY
UNTIL 1030 AM CDT...

At 943 AM CDT, Doppler radar was tracking a strong thunderstorm near
Osceola, or 18 miles northeast of El Dorado Springs, moving east at
40 mph.

Nickel size hail will be possible with this storm.

Locations impacted include...
Truman Lake...                    Osceola...
Lowry City...                     Roscoe...
Vista...                          Harper...
Iconium...                        Monegaw Springs...

LAT...LON 3821 9351 3820 9350 3802 9351 3794 9377
      3810 9390 3821 9378 3820 9356 3822 9357
TIME...MOT...LOC 1443Z 250DEG 35KT 3806 9376

Frye
Special weather statement, May 27, 11:02 AM CDT, 1 hour 5 minutes before
Special Weather Statement
National Weather Service Springfield MO
1102 AM CDT SAT MAY 27 2017

MOZ057-069-070-080-081-271645-
Dallas MO-Camden MO-Miller MO-Laclede MO-Pulaski MO-
1102 AM CDT SAT MAY 27 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN DALLAS...MILLER...
NORTHWESTERN LACLEDE...WESTERN PULASKI AND CAMDEN COUNTIES UNTIL 1145
AM CDT...

At 1101 AM CDT, Doppler radar was tracking a strong thunderstorm near
Camdenton, moving northeast at 25 mph.

Nickel size hail will be possible with this storm.

Locations impacted include...
Lake of The Ozarks State Park...  Ha Ha Tonka State Park...
Lake of The Ozarks...             Waynesville...
Osage Beach...                    Camdenton...
Richland...                       Lake Ozark...
Crocker...                        Iberia...
St. Elizabeth...                  Saint Elizabeth...
Macks Creek...                    Linn Creek...
Tuscumbia...                      Stoutland...
Bagnell...                        Brumley...
Freedom...                        Kaiser...

This includes Interstate 44 between mile markers 137 and 155.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

&&

LAT...LON 3834 9229 3832 9225 3834 9222 3833 9219
      3817 9219 3816 9218 3798 9218 3766 9227
      3780 9265 3788 9308 3796 9307 3834 9241
TIME...MOT...LOC 1601Z 232DEG 22KT 3796 9264

Frye

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 27, 11:21 AM CDTFlash Flood WatchSGFBourbon, Cherokee, Crawford16 hr
May 27, 12:56 PM CDTSevere Thunderstorm WarningSGFCherokee, Crawford49 min
May 27, 1:22 PM CDTFlash Flood WarningSGFCherokee, Crawford4 hr
May 27, 1:30 PM CDTSevere Thunderstorm WarningSGFCherokee, Crawford45 min
May 27, 5:09 PM CDTSevere Thunderstorm WarningSGFCherokee51 min
May 27, 5:39 PM CDTSevere Thunderstorm WarningSGFCherokee51 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.